Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 307, NWS Des Moines, IA

November 12, 2005Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Nov 12, 2005, 6:33 PM CST for Butler County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2005, 6:33 PM CST (00:33 UTC)
Expired
Nov 12, 2005, 7:00 PM CST
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Butler County, IA

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 12, 1:44 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 635 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
635 m²/s²
0-3 km storm-relative helicity
616 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 130033
SVRDMX
IAC023-130100-
/O.NEW.KDMX.SV.W.0307.051113T0033Z-051113T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CST SAT NOV 12 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUTLER COUNTY IN NORTH CENTRAL IOWA.

* UNTIL 700 PM CST.

* AT 629 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES WEST OF ALLISON...OR 28 MILES SOUTHEAST OF MASON CITY...AND
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GREENE BY 645 PM CST.

THE LOCATIONS OF BRISTOW...AREDALE AND DUMONT ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CST
SATURDAY EVENING FOR NORTHEAST IOWA.

LAT...LON 4270 9303 4270 9257 4291 9255 4291 9302

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 130046
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CST SAT NOV 12 2005

IAC023-130100-
/O.CON.KDMX.SV.W.0307.000000T0000Z-051113T0100Z/
BUTLER IA-
646 PM CST SAT NOV 12 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BUTLER COUNTY UNTIL 700 PM CST...

AT 642 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GREENE...OR 28 MILES SOUTHEAST OF MASON CITY...AND MOVING NORTHEAST
AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN BUTLER COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CST
SATURDAY EVENING FOR NORTHEAST IOWA.

LAT...LON 4270 9303 4270 9257 4291 9255 4291 9302

$$

VACHALEK
000 
WWUS53 KDMX 130056
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CST SAT NOV 12 2005

IAC023-130106-
/O.EXP.KDMX.SV.W.0307.000000T0000Z-051113T0100Z/
BUTLER IA-
656 PM CST SAT NOV 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUTLER COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 654 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CST
SATURDAY EVENING FOR NORTHEAST IOWA.

LAT...LON 4270 9303 4270 9257 4291 9255 4291 9302

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:18 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 12, 4:18 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CST SAT NOV 12 2005

.DISCUSSION...
A MULTITUDE OF ISSUES SURROUNDING THIS FORECAST AS ACTIVE LATE
AUTUMN PATTERN DEVELOPS ACRS THE CENTRAL UNITED STATES.
CURRENTLY...SFC LOW PASSING THRU SE SOUTH DAKOTAS WITH DRY LINE
PUNCHING INTO WESTERN IA.  INSTABILITY HAVING A HARD TIME INCREASING
WITH LOW LEVEL CLDS INHIBITING HEATING...HOWEVER MOST RECENTLY SOME
SUNSHINE HAS POKED THROUGH ACRS THE WESTERN THIRD OF THE STATE...SO
THINGS MAY HEAT A BIT MORE.  WNDS STILL APPEAR TO REMAIN PRIMARY
THREAT BUT ENOUGH ENHANCED SHEAR AND INSTABILITY JUST ALONG DRY LINE
AXIS MAY PROVIDE THE NECESSARY INGREDIENTS FOR A BRIEF TORNADO OR
TWO.  OTHERWISE...DRY LINE/BOUNDARY WL PASS THROUGH THIS EVENING
WITH TIGHTENING PRESSURE GRADIENT AND STRONG SUBSIDENCE.  45-55KTS
WL BE COMMON JUST OFF THE SFC FM THE WNW AND MOMENTUM TRANSPORT TO
THE SFC WL HELP TO SUSTAIN WINDS OVERNIGHT INTO SUNDAY.  HAVE
EXPANDED THE WIND ADVISORY FARTHER SOUTH TO A CRESTON TO OSKALOOSA
LINE.

BRIEF BREAK ON SUNDAY FROM EVERYTHING BUT THE WIND BEFORE NEXT
SYSTEM TOP WESTERN RIDGE AND DROPS INTO THE REGION.  THIS WILL
DEEPEN AS IT HEAD INTO THE REGION WITH GOOD WAA/ISENTROPIC LIFT ON
MONDAY.  AGAIN...MAIN ISSUE IS RETURN OF MOISTURE AND EXPECT ENOUGH
SATURATION FOR SOME PCPN ON MONDAY.  MAY SEE INITIAL MIXTURE NORTH
EARLY ON MONDAY BEFORE SUFFICIENT WARMING TURNS ALL PCPN TO LIQUID
BY MIDDAY.  CAA TO TAKE OVER MONDAY NIGHT INTO TUESDAY EDGE OF
DEFORMATION SCOOTING ALONG NORTHERN BORDER.  EXPECT LIGHT PCPN IN
THESE AREAS AND PRIMARILY IN THE FORM OF SNOW AS THICKNESSES CRASH
AND TEMPS DROP QUICKLY.

EXTENDED REMAINS FAIRLY ACTIVE WITH AMPLIFIED FLOW CONTINUING WITH
SHORTWAVES EVERY 48 TO 72 HOURS. THESE WILL PROVIDE REINFORCING
SHOTS OF COOLER AIR BUT GENERALLY LITTLE PCPN AS MOST LIFT AND
SATURATION REMAINS TO THE NORTH OF IOWA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WND ADVY GENERALLY ALG AND N OF
HIGHWAY 34 OVGNT AND SUN (13/03Z-14/00Z).

&&

COGIL
Hazardous weather outlook, Nov 12, 1:45 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CST SAT NOV 12 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-131200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
145 PM CST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE NEBRASKA
BORDER LATER THIS AFTERNOON...THEN MOVE RAPIDLY NORTHEAST AROUND 50
MPH. THE PRIME THREAT TIME WILL BE FROM 3 PM TO 7 PM. A FEW STORMS
MAY PRODUCE WIND GUSTS EXCEEDING 60 MPH WITH AN ISOLATED TORNADO A
SMALLER RISK. ON THE OVERNIGHT...WINDS OF 20 TO 35 MPH ARE LIKELY
WITH GUSTS TO 50 MPH POSSIBLE NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH SUNDAY AFTERNOON
WITH CONTINUED WEST TO NORTHWEST WINDS OF 20 TO 35 MPH...GUSTING TO
50 MPH. THE STRONGEST WINDS WILL AGAIN BE ALONG AND NORTH OF HIGHWAY
20 BEFORE DIMINISHING.

ANOTHER PERIOD OF WINDY WEATHER IS ANTICIPATED TUESDAY WITH
NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO AROUND 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATER TODAY.

MYERS

In the hours before

Local storm report, Nov 12, 5:52 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          1 NE MINBURN            41.77N 94.01W
11/12/2005                   DALLAS             IA   LAW ENFORCEMENT

            MULTIPLE VORTEX...DELAYED REPORT

&&

STEINBUGL
Local storm report, Nov 12, 6:01 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
601 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          3 S RADCLIFFE           42.27N 93.43W
11/12/2005                   HARDIN             IA   LAW ENFORCEMENT

            DELAYED REPORT

&&

STEINBUGL
Local storm report, Nov 12, 6:02 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TORNADO          4 S RADCLIFFE           42.26N 93.43W
11/12/2005                   HARDIN             IA   LAW ENFORCEMENT

            DELAYED REPORT

&&

STEINBUGL
Local storm report, Nov 12, 6:03 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TORNADO          2 S RADCLIFFE           42.29N 93.43W
11/12/2005                   HARDIN             IA   LAW ENFORCEMENT

            DELAYED REPORT

&&

STEINBUGL
Local storm report, Nov 12, 6:05 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          5 N ROLAND              42.24N 93.50W
11/12/2005                   HAMILTON           IA   AMATEUR RADIO

            DELAYED REPORT

&&

STEINBUGL
Local storm report, Nov 12, 6:07 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CST SAT NOV 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             10 S SCRANTON           41.88N 94.55W
11/12/2005  1.00 INCH        GREENE             IA   LAW ENFORCEMENT

0347 PM     HAIL             5 WNW STUART            41.53N 94.41W
11/12/2005  1.75 INCH        GUTHRIE            IA   TRAINED SPOTTER

0406 PM     HAIL             LINDEN                  41.64N 94.27W
11/12/2005  1.75 INCH        DALLAS             IA   LAW ENFORCEMENT

0409 PM     HAIL             LINDEN                  41.64N 94.27W
11/12/2005  1.75 INCH        DALLAS             IA   PUBLIC

0414 PM     HAIL             1 S LINDEN              41.63N 94.27W
11/12/2005  2.50 INCH        DALLAS             IA   STORM CHASER

0426 PM     HAIL             WOODWARD                41.86N 93.92W
11/12/2005  1.00 INCH        DALLAS             IA   TRAINED SPOTTER

0427 PM     TORNADO          4 W PILOT MOUND         42.16N 94.10W
11/12/2005                   BOONE              IA   LAW ENFORCEMENT

            TORNADO ON GROUND MOVING NORTH

0428 PM     TORNADO          1 NE MINBURN            41.77N 94.01W
11/12/2005                   DALLAS             IA   LAW ENFORCEMENT

            MULTIPLE VORTEX...DELAYED REPORT

0428 PM     TORNADO          1 NE MINBURN            41.77N 94.01W
11/12/2005                   DALLAS             IA   LAW ENFORCEMENT

0428 PM     TORNADO          3 W PILOT MOUND         42.16N 94.08W
11/12/2005                   BOONE              IA   LAW ENFORCEMENT

            LARGE DEBRIS CLOUD

0430 PM     TORNADO          3 N PILOT MOUND         42.20N 94.02W
11/12/2005                   BOONE              IA   PUBLIC

0433 PM     TORNADO          WOODWARD                41.86N 93.92W
11/12/2005                   DALLAS             IA   LAW ENFORCEMENT

0433 PM     TORNADO          3 SW STRATFORD          42.24N 93.97W
11/12/2005                   WEBSTER            IA   LAW ENFORCEMENT

0433 PM     TORNADO          3 SW AMES               41.99N 93.67W
11/12/2005                   STORY              IA   TRAINED SPOTTER

0436 PM     TORNADO          3 S STRATFORD           42.23N 93.93W
11/12/2005                   HAMILTON           IA   TRAINED SPOTTER

0439 PM     TORNADO          WOODWARD                41.86N 93.92W
11/12/2005                   DALLAS             IA   LAW ENFORCEMENT

0441 PM     TORNADO          1 E WOODWARD            41.86N 93.90W
11/12/2005                   DALLAS             IA   LAW ENFORCEMENT

            HIGHWAY 210 JUST EAST OF WOODWARD.

0441 PM     TORNADO          1 E WOODWARD            41.86N 93.90W
11/12/2005                   DALLAS             IA   COUNTY OFFICIAL

0444 PM     TORNADO          1 ESE LUTHER            41.96N 93.80W
11/12/2005                   BOONE              IA   PUBLIC

            ISU STUDENT

0445 PM     TORNADO          1 N MADRID              41.89N 93.82W
11/12/2005                   BOONE              IA   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO.

0446 PM     TORNADO          1 NE MADRID             41.89N 93.81W
11/12/2005                   BOONE              IA   TRAINED SPOTTER

0446 PM     TORNADO          STRATFORD               42.27N 93.93W
11/12/2005                   HAMILTON           IA   TRAINED SPOTTER

0447 PM     TORNADO          WOODWARD                41.86N 93.92W
11/12/2005                   DALLAS             IA   TRAINED SPOTTER

            EXTENSIVE DAMGAGE SOUTH SIDE OF WOODWARD

0450 PM     HAIL             WEBSTER CITY            42.46N 93.82W
11/12/2005  0.75 INCH        HAMILTON           IA   PUBLIC

0502 PM     TORNADO          AMES                    42.02N 93.63W
11/12/2005                   STORY              IA   EMERGENCY MNGR

0502 PM     TORNADO          1 W AMES                42.02N 93.65W
11/12/2005                   STORY              IA   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT. JUST NORTH OF HIGHWAY 30.

0512 PM     TORNADO          GILBERT                 42.11N 93.65W
11/12/2005                   STORY              IA   STORM CHASER

            REPORTED BY STORM CHASER IN THE GILBERT VICINITY.

0520 PM     TORNADO          3 S RADCLIFFE           42.27N 93.43W
11/12/2005                   HARDIN             IA   LAW ENFORCEMENT

            DELAYED REPORT

0523 PM     TORNADO          1 N ROLAND              42.18N 93.50W
11/12/2005                   STORY              IA   EMERGENCY MNGR

0523 PM     TORNADO          5 N ROLAND              42.24N 93.50W
11/12/2005                   HAMILTON           IA   AMATEUR RADIO

            DELAYED REPORT

0527 PM     TORNADO          4 S RADCLIFFE           42.26N 93.43W
11/12/2005                   HARDIN             IA   LAW ENFORCEMENT

            DELAYED REPORT

0527 PM     TORNADO          1 S WILLIAMS            42.48N 93.54W
11/12/2005                   HAMILTON           IA   LAW ENFORCEMENT

0527 PM     TORNADO          2 S RADCLIFFE           42.29N 93.43W
11/12/2005                   HARDIN             IA   LAW ENFORCEMENT

            DELAYED REPORT

&&

STEINBUGL

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.